Colorado, 2008

Avalanche in Colorado, December 14, 2008

December 14, 2008 · NWS GJT · 3 events in 2 counties and zones

A storm system dropped heavy snow onto weak snow layers in the mountains which resulted in numerous avalanches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A storm system dropped heavy snow onto weak snow layers in the mountains which resulted in numerous avalanches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 11:02 AM MST, 58 minutes earlier.

Area forecast discussion, Dec 14, 11:02 AM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1102 AM MST SUN DEC 14 2008

.UPDATE...WINTER STORM WINDING DOWN THIS MORNING...WITH SNOW COMING
TO AN END ACROSS EASTERN UTAH AND MANY OF THE LOWER VALLEYS OF
WESTERN COLORADO. WILL BE MAKING A MAJOR ZONE UPDATE TO DROP
HIGHLIGHTS IN SEVERAL AREAS...WITH ADJUSTMENTS TO POPS AS
NECESSARY. NEXT STORM REMAINS ON TRACK AND POTENTIAL FOR HEAVY SNOW
NOW LOOKS LIKELY FOR THE LOWER VALLEYS OF SOUTHWEST COLORADO FROM
CORTEZ EAST THROUGH PAGOSA. AS A RESULT...WILL BE ISSUING A WINTER
STORM WATCH FOR THESE AREAS STARTING LATE MONDAY AFTERNOON THROUGH
TUESDAY.

&&

.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
FRONT WAS NOT AS ROBUST AS ORIGINALLY THOUGHT. IT FINALLY PUSHED
THROUGH DURANGO AND GUNNISON AROUND 3AM WITH SNOW FINALLY
ACCUMULATING THERE. PAGOSA SPRINGS IS STILL HOVERING NEAR FREEZING IN
SW WINDS SO SNOW ACCUMULATIONS ARE JUST STARTING THERE THIS EARLY
MORNING. SNOTELS SHOW A MIXED BAG WITH THE WEST ELKS AND SAN JUANS
GETTING OVER A FOOT. MONTROSE DISPATCH REPORTED 1 INCH/HR RATES IN
THE SAN JUANS. CRAIG DISPATCH REPORTED 3 FOOT DRIFTS ON TOP OF VAIL
PASS. DURANGO DISPATCH REPORTED 2 FOOT DEPTHS UP NEAR PURGATORY AND
POWER OUTAGES NEAR VALLECITO DUE TO WIND DAMAGE. ALL IN ALL A MESSY
STORM.

COLD AIR SETTLE OVER THE REGION TODAY IN NW FLOW. EFFICIENT SNOW
PRODUCTION WILL PRODUCE SOME SIGNIFICANT MAINLY MTN SNOWFALL
THROUGH TODAY...THOUGH SCATTERED VALLEY SHOWERS WILL BRING SOME
ACCUMULATION. NOT MUCH DRYING OCCURS OVER NIGHT AS FLOW BACKS TO
SW. PATCHY ICE FOG MAY BE A PROBLEM FOR MONDAY MORNING COMMUTES
EXCEPT ACROSS FAR SW CO AND SE UT VALLEYS. MOISTURE OVER RUNS THE
TRAPPED COLD AIR MONDAY AFTERNOON...BUT SLOWED BIGGER ACCUMULATIONS
TO MONDAY NIGHT. THE WATCH STILL LOOKS LIKE A GOOD PRODUCT.

.LONG TERM...TUESDAY THROUGH SATURDAY...
A LONGWAVE TROUGH WILL REMAIN OVER THE WESTERN CONUS RESULTING IN
CONTINUED UNSETTLED WEATHER. A COUPLE OF STRONG SHORTWAVE TROUGHS
ARE PROGGED TO MOVE ACROSS THE AREA AND BRING THE POTENTIAL FOR
HEAVY SNOW TO THE MOUNTAINS AND POSSIBLY SOME OF THE HIGHER VALLEYS
THROUGH THE MIDDLE OF THE WEEK. THE EC IS THE FAVORED MODEL WHICH
EJECTS A WAVE ACROSS THE AREA TUESDAY AND THEN ANOTHER ONE WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING. THE SOUTHERN MOUNTAINS...
PARTICULARLY THE SAN JUANS...LOOK TO BE FAVORED FOR THE HEAVIEST
SNOWFALL AS A NICE FETCH OF MOISTURE OFF THE PACIFIC CONTINUES TO
GET ADVECTED ACROSS THE FOUR CORNERS AREA IN SOUTHWEST FLOW. A
WINTER STORM WATCH ALREADY IN PLACE FROM NOON MONDAY THROUGH TUESDAY
FOR THE SOUTHERN MOUNTAINS AND ANOTHER WATCH MAY NEED TO BE POSTED
FOR THE SAME MOUNTAINS WEDNESDAY INTO EARLY THURSDAY. AFTER THE
WEDNESDAY AND THURSDAY SYSTEM THE FLOW ALOFT IS PROGGED TO VEER MORE
TO THE WEST NORTHWEST. ALTHOUGH A LITTLE DRIER...THIS FLOW WILL
CONTINUE TO BRING A CHANCE OF SNOW TO THE AREA ESPECIALLY THE HIGHER
MOUNTAINS ACROSS WESTERN COLORADO WHERE UPSLOPE FLOW WILL BE BEST.
WEAK DISTURBANCES ALOFT LIKELY TO BE EMBEDDED IN THIS FLOW AS WELL
TO ADD A LITTLE FORCING.

&&

.AVIATION...
EXPECT WIDESPREAD IFR CIGS AND VSBYS IN SNOW SHOWERS THROUGHOUT THE
REGION WITH LITTLE IMPROVEMENT UNTIL MIDDAY.  EXPECT SOME IMPROVEMENT
IN CEILINGS AND VSBYS OVER EASTERN UTAH AND EXTREME WESTERN COLORADO
THIS AFTERNOON. AREAS OF ICE FOG WILL DEVELOP OVER THE MOUNTAINS AND
CENTRAL TO NORTHERN VALLEYS TONIGHT. ANOTHER STRONG STORM MOVES INTO
THE REGION ON MONDAY...BRINGING MORE SNOW AND WIND TO THE REGION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH THIS AFTERNOON...MOUNTAIN
       ZONES 3/4/9/10/12/13/17/18/19 AND VALLEY ZONES 2/5.
      WINTER STORM WARNING THROUGH THIS AFTERNOON FOR THE
       INTERSTATE-70 CORRIDOR EAST OF NEW CASTLE...ZONE 8.
      WINTER STORM WATCH MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON
       FOR THE CENTRAL AND SOUTHWEST MOUNTAINS AND SOUTHWEST
       VALLEYS...ZONES 9/12/17/18/19/21/22/23.
.UT...WINTER STORM WATCH MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON
       FOR THE LA SAL AND ABAJO MOUNTAINS...ZONE 28.

UPDATE.........JDC
SHORT TERM.....JOE
LONG TERM......TAL
AVIATION.......JOE
Hazardous weather outlook, Dec 14, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN DEC 14 2008

COZ001>014-017>023-UTZ022>025-027>029-151245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...NUMEROUS WINTER WEATHER WARNINGS AND ADVISORIES IN PLACE TODAY...
...WINTER STORM WATCH IS IN EFFECT FOR THE SOUTHERN AND CENTRAL
MOUNTAINS MONDAY AFTERNOON THROUGH TUESDAY...

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL CONTINUE THROUGH TODAY WITH LOCALLY HEAVY SHOWERS
RESTRICTING VISIBILITY. WEST TO NORTHWEST WINDS OVER HIGH EXPOSED
TERRAIN WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. SNOW
SHOWERS WILL DIMINISH FROM WEST TO EAST THIS AFTERNOON AND
EVENING. IN ADDITION...FRIGID AIR WILL SETTLE OVER THE REGION
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A NUMBER OF DISTURBANCES ARE EXPECTED TO IMPACT THE AREA. THIS WILL
CONTINUE TO BRING SNOWFALL TO THE MOUNTAINS AND A CHANCE OF SNOW TO
THE VALLEYS.

TRAVEL INTO THE HIGH COUNTRY WILL BE HAZARDOUS...WITH WHITEOUT
CONDITIONS OVER THE MOUNTAIN PASSES AND VERY COLD TEMPERATURES.
TRAVELERS MAY ENCOUNTER ICY AND SNOWPACKED ROADS AT TIMES EVEN IN THE
VALLEYS OF EASTERN UTAH AND WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS.

JOE/TAL

In the hours before

Local storm report, Dec 14, 8:19 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
819 AM MST SUN DEC 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HEAVY SNOW       AVON                    39.65N 106.53W
12/14/2008  M10.0 INCH       EAGLE              CO   TRAINED SPOTTER

&&

JDC
Local storm report, Dec 14, 8:20 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
820 AM MST SUN DEC 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HEAVY SNOW       SNOWMASS                39.33N 106.98W
12/14/2008  M14.2 INCH       PITKIN             CO   TRAINED SPOTTER

&&

JDC
Local storm report, Dec 14, 8:32 AM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
832 AM MST SUN DEC 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HEAVY SNOW       6 NNW SILVERTON         37.89N 107.71W
12/14/2008  M12.5 INCH       SAN JUAN           CO   OTHER FEDERAL

            RED MOUNTAIN PASS

0817 AM     HEAVY SNOW       9 SW SILVERTON          37.72N 107.78W
12/14/2008  M11.0 INCH       SAN JUAN           CO   OTHER FEDERAL

            COAL BANK PASS

0817 AM     HEAVY SNOW       5 SW SILVERTON          37.76N 107.73W
12/14/2008  M15.0 INCH       SAN JUAN           CO   OTHER FEDERAL

            MOLAS PASS

&&

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 avalanche. Local standard time, as filed.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
December 14, 12:00 PM MST to 12:02 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Newspaper
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A skier was caught in a rare in-bounds avalanche on Vail Mountain. The avalanche was 100 to 150 feet wide and about 600 feet long. The skier was able to stay on top of the snow and in the end was buried waist deep in snow. The victim's friend was able to dig him out, and the victim was not injured.

Avalanche, Northwestern San Juan Mountains

When
December 14, 12:00 PM MST to 12:02 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

A ski patroller was caught in an avalanche and carried into some trees in an area known as If Cliff at an elevation near 10,800 feet. The victim was shaken but not injured.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
December 14, 2:30 PM MST to 2:32 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A lone backcountry skier was caught and killed in an avalanche in the Richmond Ridge area, just south of Aspen Mountain. Sometime between 1 and 3 pm the victim exited the ski resort through a backcountry gate. Since he was traveling alone, the exact time of the incident is unknown. The victim was carried about 200 vertical feet down the slope before being buried in a group of trees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Gore and Elk Mountains/Central Mountain Valleys2008-12-1452MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146884, 146885, 146574.